Sudbury's Community Drug Strategy (CDS) has received reports of an increase in overdoses and unexpected reactions from the use of suspected dangerous illegal drugs.
The drug strategy group, which includes Public Health, Greater Sudbury Police Service and the municipality, said it cannot confirm which drug or drugs are causing overdoses, but the spike suggests illicit drug supply has been compromised with stronger substances.
"This situation serves as an important reminder to the community that street drugs may be cut or mixed with substances such as Fentanyl or Carfentanil, and that even a very small amount of these substances can cause an overdose," said a statement from .
The drug strategy group said an overdose occurs when a person uses more of a substance, or combination of substances, than their body can handle.
"As a consequence, the brain is unable to control basic life functions. The person might pass out, stop breathing, or experience a seizure. Overdoses can be fatal," said the statement.
The CDS also issue some precautionary notes to individuals who are drug users:
-Avoid mixing drugs, including prescribed, over-the-counter, and illegal drugs.
-Avoid drinking alcohol while using other drugs.
-Use caution when switching substances: start with a lower dose than you usually would.
-If you have not used substances in a while, start with a lower dose. Your tolerance may be lower.
-Avoid using drugs when you are alone.
-Carry a naloxone kit and be familiar with how to use it.
-Call 911 if you suspect an overdose.
The CDS said overdose symptoms can include fingernails and lips turning blue or purplish black, the skin turns bluish purple, grayish or ashen depending on skin tone, the user experiences dizziness and confusion, the person can’t be woken up, the person demonstrates choking, gurgling, or snoring sounds along with slow, weak or no breathing.
CDS is also encouraging that more people who pick up a free Naloxone kit which can be picked up for free at Public Health Sudbury & Districts, Réseau Access Network, Sudbury Action Centre for Youth (SACY), or ask your local pharmacist